Texas, 2017

Hail and Damaging Winds in Texas, March 28, 2017

March 28, 2017 · NWS EWX · 6 events in 5 counties and zones

An upper level trough brought a cold front through South Central Texas and thunderstorms developed along the front. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough brought a cold front through South Central Texas and thunderstorms developed along the front. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 2:41 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 2:41 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
341 PM CDT Tue Mar 28 2017

.SHORT TERM (Tonight through Wednesday Night)...
For the next few hours, the main area of concern will remain out west
along the Rio Grande and southern Edwards Plateau. Currently, we are
beginning to see the low clouds erode across the Rio Grande plains.
Several hi-res models suggest development is possible along this
differential heating zone and this area will need to be monitored
carefully through this afternoon. For the early evening hours, the
Pacific cold front will overtake the dryline across west central
Texas, including the Edwards Plateau. As this occurs, convection
should quickly develop, then progress eastward into the Rio Grande
plains, southern Edwards Plateau and western Hill Country between 9
and 11 PM. For the overnight hours, this line will move eastward and
impact the remainder of the Hill country and I-35 corridor between
Midnight and 6 AM. We continue to expect damaging winds and large
hail to be the main severe weather concern for tonight as this line
of storms moves through the area. However, we can't rule out an
isolated tornado as well. As the line shifts east of the I-35
corridor after 6 AM, most models indicate a weakening trend as this
line of convection moves east of the strongest upper level lift.
However, we will still need to monitor this line of storms carefully
as it will be moving into favorable moisture and low-level wind
shear. Given the speed of this system, the risk for heavy rainfall
appears rather low at this time. Storm total amounts will likely be
lowest (1/4 inch or less) along the Rio Grande, with amounts
increasing to 1/2 - 1 inch for areas north of a Kerrville to Cuero
line. Some spots could pick up around 1.5 inches north of this line,
but these amounts should be isolated. Areas east of I-35 can expect a
low chance of rain Wednesday afternoon, with the remainder of the
area remaining dry.

&&

.LONG TERM (Thursday through Tuesday)...
A relatively quiet weather pattern is in store Thursday and Friday
and this will lead to a dry forecast along with above normal
temperatures. The pattern is expected to once again become
increasingly active for the upcoming weekend into early next week as
another upper level storm system takes aim at the region. The medium
range models are starting to show a little better agreement with
regards to the mid-level flow pattern. This system should come across
Texas at a lower latitude and this should bode well for a good chance
of rainfall and active weather across south central Texas, especially
Saturday night and Sunday. This upper system moves to our east by
late Monday, temporarily leaving a dry forecast into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  87  55  78  55 /  90  50  10   0   0
Austin Bergstrom Intl Airport  65  86  54  78  52 /  90  60  10   0   0
New Braunfels Muni Airport     64  86  53  79  53 /  90  50  10   0   0
Burnet Muni Airport            60  82  51  74  52 /  90  40  10   0   0
Del Rio Intl Airport           58  85  54  82  56 /  60  -    0   0   0
Georgetown Muni Airport        63  85  52  76  52 /  90  50  10   0   0
Hondo Muni Airport             60  86  52  81  53 /  90  20  10   0   0
San Marcos Muni Airport        66  87  53  78  52 /  90  50  10   0   0
La Grange - Fayette Regional   69  85  56  76  53 /  60  80  20  -    0
San Antonio Intl Airport       64  86  54  80  55 /  90  40  10   0   0
Stinson Muni Airport           66  86  54  80  55 /  90  40  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...24
Public Service/Data Collection...YB
Hazardous weather outlook, Mar 28, 3:29 AM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
429 AM CDT Tue Mar 28 2017

TXZ171>173-183>194-202>209-217>225-228-291000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
429 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe weather along and west of a line
from Giddings to Gonzales to Kenedy late this afternoon through
tonight. A strong upper level disturbance will bring a chance of
thunderstorms over the Edwards plateau and Northern Hill Country
in the late afternoon and early evening hours, followed by a near
widespread thunderstorm event late tonight. Primary severe
concerns are for large hail and damaging winds. There is an
isolated threat for tornadoes, and a few areas may experience
heavy downpours of 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to marginally severe thunderstorms will remain possible
east of I-35 Wednesday morning, with damaging winds and large
hail being the primary threats.

Wednesday afternoon, gusty winds and low relative humidities are
expected to develop over the Southern Edwards Plateau, leading to
elevated to near critical fire weather conditions.

Saturday night into Sunday, another storm system is expected to
move into Texas and bring a potential for strong to severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reporting may be needed Tuesday night through early
Wednesday.

In the hours before

Special weather statement, Mar 28, 4:14 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT TUE MAR 28 2017

TXZ183-282245-
Val Verde TX-
514 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 11 miles southeast of Langtry, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Shumla and Seminole Canyon State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3004 10135 2970 10097 2962 10125 2963 10127
      2961 10128 2960 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2971 10140 2973 10139
      2975 10142 2977 10140 2975 10144 2979 10146
      2976 10151 2977 10152
TIME...MOT...LOC 2213Z 225DEG 38KT 2969 10144

CP

The radar

The Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
March 28, 5:20 PM CST
Where
Val Verde County, Comstock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.680, -101.170

Hail, Val Verde

When
March 28, 6:15 PM CST
Where
Val Verde County, 9.3 mi NNE of Amistad Res East
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
29.620, -100.930

A thunderstorm produced two inch hail near Devils Shores.

Thunderstorm Wind, Edwards

When
March 28, 9:30 PM CST
Where
Edwards County, 27.12 mi NW of Rocks Spgs
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
30.280, -100.560

A thunderstorm produced a 66 mph wind gust measured by a RAWS station.

Hail, Maverick

When
March 28, 11:15 PM CST
Where
Maverick County, Quemado
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.950, -100.630

A thunderstorm produced golf ball size hail in Quemado.

Thunderstorm Wind, Llano

When
March 28, 11:30 PM CST
Where
Llano County, 1 mi NW of Llano
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.760, -98.682

A thunderstorm produced wind gusts estimated at 60 mph that damaged the roof of a business building.

Hail, Kinney

When
March 28, 11:40 PM CST
Where
Kinney County, 1 mi N of Brackettville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.334, -100.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678208, 678209, 682345, 678210, 682565, 682347.